RENO, NV - Debbie Milius keeps pretty busy with producing our morning show. She'll tell you she's pretty healthy. But if she were to ever need an antibiotic to treat a problem, she's been told to stay away from Ampicillin--that's after a reaction more than ten years ago.
“Purple blotches all over my body and they got closer and closer together and then they turned bright black. And the doctor said you are very allergic to Ampicillin,” says Debbie.
Many people have experienced such reactions to antibiotics, but according to one allergy specialist, a true antibiotic allergy is present in less than one-percent of the population
“The most common cause or the hives and rashes in people is in fact, an infection, viral infection. What happens they end up on antibiotics, they break out in hives and the antibiotic is blamed. A lot of people aren't allergic to the drug itself, they are allergic to the by-product the body breaks down after it’s in the system,” says Dr. Nevin Wilson, chairman of the pediatric department at the University of Nevada School of Medicine.
Dr. Wilson says in a roughly two and a half hour test, he can truly find out if a patient is allergic to penicillin or its metabolic by-product. The skin will be marked where he'll at first scratch the surface with the antibiotic, another with the metabolic product, saline, and histamine.
Initial skin reactions will indicate to him there is a definite allergy. But he may have to go farther, actually putting needle to skin, and if nothing appears, patients may take an oral antibiotic and observed for a reaction.
“Lung disease, immune problems, a history of cancer or something like that, is very likely you'll need antibiotics, it's a good idea to be tested,” says Dr. Wilson.
A negative test can mean more options and a less expensive way to treat an infection.